Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Austin/San Antonio, TX

August 3, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 3, 2005, 4:44 PM CDT for Val Verde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 4:44 PM CDT (21:44 UTC)
Expired
Aug 3, 2005, 6:45 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 96 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 032144
FFWEWX
TXC465-032345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 645 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 20 MILES NORTHEAST OF
  COMSTOCK...OR ABOUT 10 MILES SOUTHWEST OF LOMA ALTA...MOVING WEST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK
  AND LANGTRY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2928 10074 2989 10078 3005 10183 2960 10184

$$
1 follow-up statement
000 
WGUS74 KEWX 032210
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 PM CDT WED AUG 3 2005

TXC465-032345-
VAL VERDE TX-
509 PM CDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR VAL VERDE
COUNTY...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 17 MILES NORTHEAST OF COMSTOCK...OR ABOUT 12 MILES WEST OF 
LOMA ALTA...MOVING WEST AT 10 MPH. ADDITIONAL THUNDERSTORMS WILL 
DEVELOP OVER VAL VERDE COUNTY AND MOVE SLOWLY WEST AT 5 TO 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK AND
LANGTRY.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2928 10074 2989 10078 3005 10183 2960 10184

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:56 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 3, 3:56 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT WED AUG 3 2005

.DISCUSSION...
HIGH ALOFT CONTINUES NORTH OF SOUTH CENTRAL TEXAS THROUGH THE
WEEKEND AND TO PART OF NEXT WEEK...IN RESPONSE TO THE NORTHERLY
MIGRATION OF WESTERLIES IN THE PAST 1 TO 2 WEEKS. SERIES OF WEAK
TROFS, OF VARYING INTENSITY, IN LIGHT WIND FIELD ALOFT STILL
EXPECTED TO DRIFT OVER THE AREA FROM THE EAST OR EVOLVE OVER THE
AREA...IN RESPONSE TO VARYING PATTERNS IN THE WEAK WESTERLIES TO THE
NORTH AND TRADE WIND EASTERLIES TO THE SOUTH.

FOR THIS EVENING...LOW ALOFT FROM 500 TO 200 HPA...AND DAYTIME
HEATING EXPECTED TO CAUSE WDLY SCT SHOWERS OR THUNDERSTORMS TO
CONTINUE FROM THE LATE AFTERNOON TO PART OF THE EVENING.  FORECASTS
CONTINUE TO SHOW LOW ALOFT CONTINUING THURSDAY AND FRIDAY...SO WILL
SHOW WDLY SCT MAINLY DAYTIME TO EVENING SHOWERS OR THUNDERSTORMS
ON THURSDAY AND FRIDAY.

BY THIS WEEKEND THE LIGHT WIND FIELD ALOFT CONTINUES WITH FORECAST
SHOWING FAVORABLE CONDITIONS FOR WEAK LOW ALOFT AND DAYTIME HEATING
WORKING TO MAKE FOR WDLY SCT DAYTIME TO EVENING SHOWERS. THIS
PATTERN SHOWS SOME SIGN OF WEAKENING TUESDAY AND WEDNESDAY OF NEXT
WEEK WITH ISOLATED TO WDLY SCT SHOWERS OR THUNDERSTORMS OVER THE
EASTERN PART OF SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  73  94 /  30  20  20  30
AUSTIN BERGSTROM INTL AIRPORT  71  97  70  94 /  30  20  20  30
DEL RIO INTL AIRPORT           75  96  75  96 /  30  30  20  20
SAN ANTONIO INTL AIRPORT       75  96  75  94 /  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06
Hazardous weather outlook, Aug 3, 5:27 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT WED AUG 3 2005

TXZ171>173-183>194-202>209-217>225-228-041030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:29 PM CDTFlash Flood WarningEWXKinney, Uvalde3 hr
Aug 3, 3:43 PM CDTSevere Thunderstorm WarningEWXEdwards62 min
Aug 3, 4:41 PM CDTFlash Flood WarningEWXReal2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.